Author: Dr Fiona Larsen, Dept of Dermatology Greenlane Hospital Auckland, 2004. Updated by A/Prof Amanda Oakley, February 2016.
Calciphylaxis is a condition characterised by necrosis (cellular death) of the skin and fatty tissue. It is seen mainly in patients with end-stage kidney disease. It is also sometimes called calcific uraemic arteriolopathy or calcific vasculopathy.
In 1981, approximately 50 cases of calciphylaxis were reported in the world literature. Today, the incidence is estimated at 1 per cent per year in patients undergoing renal dialysis. The mortality is extremely high, up to 80%, often within several months of onset. The primary cause of death is from secondary infection of the ulcers, and sepsis.
Calciphylaxis is also called calcific uraemic arteriolopathy or calcific vasculopathy.
Most patients with calciphylaxis have chronic kidney disease. Other conditions associated with accelerated calcium deposition in soft tissues and at risk of calciphylaxis include:
The cause of calciphylaxis is not properly understood. The primary event is occlusion of the small blood vessels in the skin by a thrombus (blood clot), which results in spreading ischaemia and skin necrosis. It is thought that the clots occur because of calcification within the walls of the blood vessels.
In chronic renal failure, it is often associated with a condition known as secondary hyperparathyroidism. The damaged kidneys don't excrete phosphate properly, which results in a build-up of phosphate in the blood, which combines with calcium. Vitamin-D levels are reduced because of kidney failure and reduced absorption through the gut. The bones become resistant to parathyroid hormone. The parathyroid glands, therefore, increase in size and produce more hormone and the amount of calcium circulating in the blood.
Calciphylaxis can occur in those with high or normal levels of serum calcium and phosphate, with or without vitamin D replacement, in dialysed patients and less often in those who have not yet commenced dialysis or in those who have received a renal transplant. It is more common in women than in men, in obese patients compared to those of normal weight, and in patients who have been taking corticosteroids or other immunosuppressive medicines.
Calciphylaxis can also occur in patients with normal kidney function, in the presence of hypercoagulability states. These may include liver disease, diabetes and treatment with warfarin. High levels of matrix metalloproteinases have been described and one theory suggests chemically altered elastin protein allows deposition of calcium on small vessels.
Calciphylaxis begins as surface purple-coloured mottling of the skin (retiform purpura) then bleeding occurs within the affected area. There may be blood-filled blisters. The skin goes black in the centre of star-shaped (stellate) purple lesions. The skin cells die because of lack of blood supply (dry gangrene). This causes deep and often extensive ulcers.
Patients with calciphylaxis usually experience severe pain, burning and sometimes itching at the lesion sites.
Calciphylaxis most often occurs on the lower limb, especially in fatty areas. Lesions on the trunk, abdomen, buttocks or thighs, appear to be more dangerous than lesions on the lower legs and feet (where it is one of the causes of blue toe syndrome).
Calciphylaxis can lead to:
A deep wedge skin biopsy may be necessary to diagnose calciphylaxis, as a similar appearance can be seen in other conditions such as necrotising fasciitis, cryoglobulinaemia, antiphospholipid syndrome, coumarin necrosis and vasculitis. The pathologist looks for calcium deposited within scarred and blocked blood vessels in the subcutaneous tissue. There may also be inflammation of the fat (panniculitis).
Xrays of the affected limb may demonstrate vascular calcification within the skin; however, this may also be seen in healthy patients with renal disease that are not affected by calciphylaxis.
The best treatment for calciphylaxis is not yet clear. When it is associated with warfarin, the anticoagulant should be replaced, eg by heparin.
The initial step is to normalise the calcium and phosphate product levels and control the hyperphosphatemia associated with renal failure. A calcium and phosphate restricted diet and dialysis with a lower dialysate calcium concentration is an important initial management in the calciphylaxis associated with renal failure.
In patients with a significantly elevated parathyroid hormone that cannot be medically controlled, surgical removal of the parathyroid glands (parathyroidectomy) is thought to reduce pain and promote wound healing, especially in early wound development. Parathyroidectomy should not be performed in calciphylaxis in the absence of hyperparathyroidism, as it can result in low levels of calcium in the blood and bone disease. Cinacalcet tablets can also be used to reduce secondary hyperparathyroidism.
Some patients may also be treated with anticoagulants to reduce the tendency to form blood clots, but these are not always suitable or helpful. Warfarin can be replaced by heparin in some cases.
Meticulous wound management is important.
Intravenous infusions of sodium thiosulfate, an antioxidant and chelator, has also been used successfully to remove the calcium. Healing occurs slowly over weeks to months.
Etidronate, a bisphosphonate, has been reported of benefit, but bisphosphonates may not be suitable for patients on haemodialysis.
Inhibitors of matrix metalloproteinases such as doxycycline have been reported to prevent new lesions forming.
It is not known how to prevent calciphylaxis. However, it is important for patients with chronic renal failure to be under the care of a nephrologist who can monitor and treat secondary hyperparathyroidism, an identifiable cause of calciphylaxis in some patients.
Mortality in patients with calciphylaxis associated with chronic renal disease is reported to be 60–80%. Death is usually from infection.
Death is less likely when warfarin is the cause of calciphylaxis, with 15 of 18 patients reported to have fully recovered.
See the DermNet NZ bookstore.
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.